Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Had constipation, diagnosed hypothyroid and taking synthroid and then had diarrhea. Developed abdomen pain. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1680 Questions
I have felt constipated for 3 months and have never been before, I have always been regular. Two months before I became constipated I was diagnosed hypothyroid and began taking synthroid medicine. I thought my constipation was related to the thyroid condition. I thought it was odd the constipation started two months after I started taking synthroid.
My constipation became worse and I was unable to pass anything and finally when I did it was hard dry stool, then followed by diarrhea and then that was followed by maroon blood.
That night I developed a sharp pain in my upper left abdomen that would come and go. It was syptomatic of having gas but I don't believe it was gas. The next morning I went to the bathroom and it was only blood. By the 3rd day the pain is all through my abdomen and is difficult to bend over or move fast. I have not gone to the bathroom today. A year ago I had a colonoscopy and one benign polyp was removed. Several times over the past several weeks I have suffered bouts of extreme nausea and sweating, and one ocassion I vomited.
Posted Thu, 3 Oct 2013 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 41 minutes later
Brief Answer:
Detailed answer given below

Detailed Answer:
Thanks for posting your query.
I am Dr.Ratnakar Kini and i am pleased to assist you.

Constipation of recent onset in an individual above 50 years of age needs evaluation.
Though hypothyroidism can cause constipation, there are other causes as well.
Check your blood glucose levels as diabetes is another common cause of constipation.

Though colonoscopy was done last year, it has to be repeated again now as you have constipation and blood in stool.
There are many causes of blood in stools in an elderly individual which include hemorrhoids, fissure in ano, polyps, diverticulosis, ischemic colitis and malignancy.
Consult a gastroenterologist and get a colonoscopy done.
I hope that answers your question.
Let me know if I can assist you further.
Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor